Elvis Rosado explained how synthetic Fentanyl has been making its way into drugs such as heroin and K2, which has lead to an increase in overdoses. K2 is a dangerous mixture of chemicals that can cause sweating, hallucinations, loss of consciousness, violent shakes, and vomiting. Pharmaceutical Fentanyl is a narcotic used to treat severe pain. However, there is a new form of synthetic Fentanyl that is being produced that can be deadly when mixed or taken in high doses. In August, Connecticut had 40 people who overdosed at the same time in a park and Washing DC had 300 overdoses in two weeks, also from K2 laced with Fentanyl. This no longer is an inner city problem in Kensignton, its become a nation wide problem. In 2016, an average of 16 people were dying of an overdose per day and 64,070 people died that year. Philadelphia consumed over 665 thousand pounds of opioid’s and 504 billion dollars were spent responding to overdoses. Elvis states that we are constantly reacting instead of responding to the drug epidemic. He explained that the 504 billion dollars could have made a big change in treatment throughout United States.

Medication such as Oxycontin came into play in the late 1990’s. They were designed for severe pain and trauma such as a gun shot wound. However, pain medication ended up being prescribed for minor things such as headaches which caused a new problem to arise. Elvis brought to our attention that most people call pain medication, pain killers. The langue we use is key because pain killers give people the illusion that if you take one “pain killer” the pain magically goes away. Therefore, people begin to take more than the recommended dose in hopes to “kill” the pain. Pain prescriptions are meant to dull the pain to make people comfortable, not to make the pain completely disappear. I agree with Elvis and I believe that people need to be aware of the langue that we use. I’ve personally had people in my family experience the same exact thing and every time I have talked to them about it they always tell me that they didn’t think it was a big deal they took more than the recommended amount. The practice of taking multiple prescription pills for 7 to 14 days creates a dependency and the practice of taking multiple prescription pills for 15 to 30 days causes a person to be dependent on the medication. If the practice continues for 30 days or more then a substance use disorder is present. I think that this information should always be told and given to people when they are given prescriptions so that they are aware of statistics. In 2005, pain medication was one the most used prescriptions in our community. It is important to be mindful of educating people of the terms that we use.

In 2010, synthetic Fentanyl began to rise, it is a mix of chemicals designed to mimic anesthesia or pharmaceutical Fentanyl. It is 50 to 100 times more powerful than heroin. Due to the fact that synthetic Fentanyl is a new chemical, sometimes people are sent to treatment centers and they are denied treatment because opioid’s are not coming up in their systems. Therefore, screening has changed and getting tested for Fentanyl is now a separate test that needs to be requested. When someone overdoses from opiod’s their breathing slows down and their pulse is very mild. However, with Fentanyl the lungs close up, the person goes into distress, and their pulse is very rapid and hard. What Narcan does is that it gets into receptors to pull the opiod’s out and it blocks the receptors so that the person cannot feel the effects of the drug. Elvis stated that it is very important for people to understand that Narcan does not flush their systems out. The drugs are still in the persons system, they just don’t feel the effects. People need to be aware that when they are given Narcan their systems are only blocked for 30-90 minutes. Thus, if they use anything again after they are given Narcan they are basically doubling the original dose which can lead to a fatal dose when the Narcan wears off. Typically one dose of Narcan is given to someone who has overdosed. However, if 4-6 minutes pass and the person still isn’t responding, then a second dose can be given. I really appreciate everything that I was able to learn from this experience. I think that Elvis’s presentation was extremely insightful and important. I would love to have the slides for it so that I can share them with my peers. I genuinely believe that it should be a basic requirement for people to be educated on this topic and I also think that residents of the community should be trained to use Narcan.